Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 335, NWS Atlanta, GA

June 11, 2008Madison County, Oglethorpe County, Wilkes County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 11, 2008, 7:56 PM EDT for Madison County, Oglethorpe County, Wilkes County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 7:56 PM EDT (23:56 UTC)
Expired
Jun 11, 2008, 8:45 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Madison County, GA, Oglethorpe County, GA, Wilkes County, GA

The radar

The Greer radar (KGSP), 116 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 112356
SVRFFC
GAC195-221-317-120045-
/O.NEW.KFFC.SV.W.0335.080611T2356Z-080612T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
756 PM EDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WILKES COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN MADISON COUNTY IN NORTHEAST GEORGIA
  NORTHEASTERN OGLETHORPE COUNTY IN NORTHEAST GEORGIA

* UNTIL 845 PM EDT

* AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTH OF TIGNALL...MOVING WEST AT 8 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANDY
  CROSS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3382 8266 3382 8308 3410 8306 3409 8300
      3406 8299 3404 8294 3401 8293 3401 8291
      3399 8287 3398 8275 3399 8265 3396 8263
      3393 8262
TIME...MOT...LOC 2356Z 101DEG 7KT 3398 8271

$$

16
1 follow-up statement
000 
WWUS52 KFFC 120017
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
817 PM EDT WED JUN 11 2008

GAC195-221-317-120045-
/O.CON.KFFC.SV.W.0335.000000T0000Z-080612T0045Z/
WILKES GA-OGLETHORPE GA-MADISON GA-
817 PM EDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN MADISON...NORTHEASTERN OGLETHORPE AND NORTHERN
WILKES COUNTIES...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.
THIS STORM WAS LOCATED NEAR NORMAN...MOVING WEST AT 8 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VESTA...SANDY CROSS AND CARLTON.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3382 8266 3382 8308 3410 8306 3409 8300
      3406 8299 3404 8294 3401 8293 3401 8291
      3399 8287 3398 8275 3399 8265 3396 8263
      3393 8262
TIME...MOT...LOC 0017Z 101DEG 7KT 3401 8281

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:15 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 11, 6:15 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT WED JUN 11 2008

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
A WEAK UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS GEORGIA THROUGH
FRIDAY NIGHT. A SURFACE TROUGH CURRENTLY OVER CENTRAL GEORGIA
WILL PERSIST AT LEAST THROUGH THURSDAY...AND SHOULD KEEP HELPING TO
ENHANCE CONVECTIVE COVERAGE AS THESE DIURNAL PULSE STORMS OCCUR
EACH AFTERNOON AND EVENING. AFTERNOON HIGHS WILL BE A BIT COOLER
EACH DAY AS UPPER RIDGE WEAKENS AND WE START TAPPING INTO A
SLIGHTLY COOLER AIRMASS OVER THE ATLANTIC. DEWPOINTS EXPECTED TO
HOLD PRETTY STEADY IN THE 60S...SO EXPECT LITTLE CHANGE IN RECENT
DAYS PATTERN OF AFTERNOON/EVENING CU AND THUNDERSTORM DEVELOPMENT.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE UPPER RIDGE BEGINS TO ERODE TO OUR NORTHWEST ON SATURDAY AS A
TROUGH CROSSES THE NORTH CENTRAL STATES. SEVERAL MODELS INCLUDING
THE SREF/GFS/ECMWF ARE IN REASONABLY GOOD AGREEMENT WITH THE
LARGER SCALE PATTERN OF INCREASING THE MID/UPPER FLOW OVER THE
TENNESSEE VALLEY AND BRINGING A FEW SUBTLE SHORTWAVES THROUGH ON
WEST/NORTHWEST FLOW AS A SURFACE BOUNDARY PUSHES INTO THE SOUTHERN
APPALACHIANS BY SATURDAY. THIS SHOULD ENHANCE THUNDERSTORM
COVERAGE OVER THE WEEKEND WITH AN EVENTUAL CARVING OUT OF AN UPPER
TROUGH BRINGING SLIGHTLY COOLER TEMPERATURES TOWARD THE MIDDLE OF
NEXT WEEK.

RRH

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF THE ISOLATED TO
SCATTERED CONVECTION THROUGH 06Z. SCATTERED AREAS OF MVFR TO IFR
VISIBILITIES WILL DEVELOP BETWEEN 06Z AND 12Z...ESPECIALLY IN AREAS
WHERE HEAVIER PRECIPITATION FALLS LATE THIS AFTERNOON AND THIS
EVENING. WINDS WILL REMAIN LIGHT AND VARIABLE THROUGH THE FORECAST
PERIOD. WITH THE SURFACE AND UPPER LEVEL RIDGES CONTINUING TO WEAKEN
OVER THE FORECAST AREA...ISOLATED TO SCATTERED CONVECTION IS
EXPECTED TO DEVELOP OVER THE REGION AGAIN...MAINLY BETWEEN 18Z AND
00Z TOMORROW AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  91  66  89  67 /  20  30  10  30  20
ATLANTA         72  89  69  86  69 /  20  30  20  30  20
BLAIRSVILLE     66  87  62  84  63 /  20  30   5  30  30
CARTERSVILLE    67  91  66  87  66 /  20  30  10  40  30
COLUMBUS        73  91  71  88  71 /  30  40  30  40  20
GAINESVILLE     71  88  68  86  67 /  20  30   5  30  20
MACON           71  92  68  92  69 /  20  40  20  30  20
ROME            69  90  69  89  69 /  20  30  10  40  30
PEACHTREE CITY  68  89  66  86  66 /  20  30  20  30  20
VIDALIA         69  92  68  94  67 /  20  40  10  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 11, 6:28 AM EDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 AM EDT WED JUN 11 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
628 AM EDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS AND ISOLATED SEVERE STORMS ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GA.

.SYNOPSIS...
WEAK HIGH PRESSURE ACROSS THE TENNESSEE VALLEY AND ACROSS CENTRAL
FLORIDA SHOULD KEEP THE COLD FRONT OVER GEORGIA FAIRLY STATIONARY
TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM WILL BE
FREQUENT CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS...AND HAIL. THE
BEST PLACE FOR THUNDERSTORM DEVELOPMENT WILL BE NORTH AND CENTRAL
GEORGIA BETWEEN 2 PM AND 10 PM TODAY.

.DISCUSSION...
A COLD FRONT HAS STALLED JUST SOUTH OF ATLANTA AND IS EXPECTED TO
STAY FAIRLY STATIONARY THROUGH TONIGHT. MODERATE INSTABILITY IS
FORECAST TO DEVELOP ACROSS THE AREA TODAY WITH DEWPOINTS IN THE
UPPER 60S TO LOWER 70S. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS AFTERNOON AS TEMPERATURES SOAR INTO THE 90S.
CAPES AROUND 1500...LIFTED INDICES IN THE MINUS 2 TO MINUS 4
RANGE...AND WEAK UPPER LEVEL WINDS SUGGEST A FAIRLY UNORGANIZED
PULSE STORM ENVIRONMENT. STEEPENING LOW-LEVEL LAPSE RATES ALSO
INDICATE A MARGINAL WIND DAMAGE THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER.

In the hours before

Special weather statement, Jun 11, 6:23 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
623 PM EDT WED JUN 11 2008

GAZ020-021-112300-
623 PM EDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 45 MPH...SMALL HAIL
AND FREQUENT LIGHTNING IN CHEROKEE AND BARTOW COUNTIES UNTIL 700 PM
EDT...

AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS WEST CENTRAL CHEROKEE NEAR
WALESKA AND ACROSS CENTRAL BARTOW COUNTY. THESE STORMS WERE MOVING
WEST AT 10 TO 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THESE STORMS
MOVE ACROSS PORTIONS OF CHEROKEE AND BARTOW COUNTIES THROUGH 700 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RED TOP
MOUNTAIN STATE PARK...CHEROKEE...WALESKA...EMERSON... FUNKHOUSER...
PINE LOG...WHITE...CARTERSVILLE...FOLSOM...CASSVILLE... KINGSTON...
EUHARLEE AND ADAIRSVILLE.
Special weather statement, Jun 11, 6:48 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EDT WED JUN 11 2008

GAZ110-112330-
648 PM EDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 45 MPH AND FREQUENT
LIGHTNING IN TELFAIR COUNTY UNTIL 730 PM EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WORKMORE...AND MOVING WEST AT 15 MPH.

WIND GUSTS OF 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS TELFAIR
COUNTY THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE MCRAE...LUMBER CITY...WORKMORE...JACKSONVILLE AND CHINA HILL.
Local storm report, Jun 11, 7:00 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 PM EDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             EUHARLEE                34.14N 84.93W
06/11/2008  E0.75 INCH       BARTOW             GA   PUBLIC

            FROM 645 TO 647PM

0650 PM     HAIL             1 S WARTHEN             33.09N 82.80W
06/11/2008  E0.88 INCH       WASHINGTON         GA   LAW ENFORCEMENT

            IN ADDITION TO THE HAIL...TWO TREES WERE DOWN. ALONG
            HIGHWAY 102

&&

HANDEL
Local storm report, Jun 11, 7:16 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
716 PM EDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 E WOODSTOCK           34.10N 84.46W
06/11/2008                   CHEROKEE           GA   PUBLIC

            3 TREES DOWN.

&&

SBK
Local storm report, Jun 11, 7:37 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
737 PM EDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     DALLAS                  33.92N 84.83W
06/11/2008                   PAULDING           GA   COUNTY OFFICIAL

            TWO POWERLINES DOWN AND 3 TREES DOWN SCATTERED THROUGHOUT
            COUNTY.

0725 PM     LIGHTNING        NEW HOPE                33.96N 84.79W
06/11/2008                   PAULDING           GA   COUNTY OFFICIAL

            TWO LIGHTNING INDUCED FIRES.

&&

SBK
Local storm report, Jun 11, 7:41 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 PM EDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     LIGHTNING        NEW HOPE                33.96N 84.79W
06/11/2008                   PAULDING           GA   COUNTY OFFICIAL

            TWO LIGHTNING INDUCED FIRES.

0625 PM     TSTM WND DMG     DALLAS                  33.92N 84.83W
06/11/2008                   PAULDING           GA   COUNTY OFFICIAL

            TWO POWERLINES DOWN AND 3 TREES DOWN SCATTERED THROUGHOUT
            COUNTY.

&&

SBK

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:15 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens34 min
Jun 11, 2:15 PM EDTSevere Thunderstorm WarningFFCLamar, Pike, Upson45 min
Jun 11, 2:51 PM EDTSevere Thunderstorm WarningFFCTalbot39 min
Jun 11, 3:03 PM EDTSevere Thunderstorm WarningFFCDodge, Pulaski42 min
Jun 11, 3:31 PM EDTSevere Thunderstorm WarningFFCBleckley, Twiggs44 min
Jun 11, 3:38 PM EDTSevere Thunderstorm WarningFFCMeriwether52 min
Jun 11, 3:54 PM EDTSevere Thunderstorm WarningFFCBibb51 min
Jun 11, 4:14 PM EDTSevere Thunderstorm WarningFFCHouston, Macon, Peach46 min
Jun 11, 4:17 PM EDTSevere Thunderstorm WarningFFCHarris18 min
Jun 11, 4:52 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Fulton38 min
Jun 11, 5:06 PM EDTSevere Thunderstorm WarningFFCCoweta25 min
Jun 11, 5:54 PM EDTSevere Thunderstorm WarningFFCPaulding51 min
Jun 11, 6:14 PM EDTSevere Thunderstorm WarningFFCGlascock, Hancock, Jefferson, Warren, Washington46 min
Jun 11, 6:40 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Floyd, Gordon, Paulding, Pickens and 1 more50 min
Jun 11, 6:51 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Washington, Wilkinson39 min
Jun 11, 7:04 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Polk41 min
Jun 11, 7:21 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Lumpkin, Pickens, Union39 min
Jun 11, 7:25 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Gordon, Murray, Pickens, Whitfield50 min
Jun 11, 7:26 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon, Murray, Polk64 min
Jun 11, 7:33 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren, Washington42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.